What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 24, 3:04 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 24, 3:04 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
404 PM EDT Tue Sep 24 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 330 PM EDT Tue Sep 24 2024
Key Messages:
1. A few strong to severe storms are possible through early evening,
with the best chances across the northern Cumberland Plateau. A
Severe Thunderstorm Watch is in effect for Morgan, Scott, and
Campbell through 8 PM EDT. The main threats are damaging straight
line-winds, locally heavy rainfall, and a very low probability of an
isolated tornado along with 1 inch hail.
2. Upper low taps into tropical moisture tomorrow, with a moderate
to heavy precip axis setting up across our area. This will allow for
the training of showers and storms which will lead to an
increasing flood threat.
Discussion:
A few strong to severe storms are possible through early evening.
The best chances will be across the northern Cumberland Plateau
where a Severe Thunderstorm Watch is in effect until 8 PM EDT. SPC's
meso page currently shows roughly 40 to 50kts of 0-6km shear in
place with 30kts at 0-3km and 20kts at 0-1km. Instability is
moderate with 1500 J/kg MLCAPE. The main threats with these storms
will be damaging straight-line winds, locally heavy rainfall, and a
very low probability of an isolated tornado and 1" hail. The severe
threat should lessen later this evening but a few strong storms are
possible through the overnight hours due to elevated instability
remaining in place along with elevated shear values.
Tomorrow into tomorrow night brings another concern. A frontal
boundary associated with the upper trough will move into the region
and stall. The upper trough will then begin to tap into Gulf
moisture and pull it northward into the area. Strong upper
divergence, mean southerly flow aligned parallel to the boundary,
and ample moisture, will allow for the training of showers and
storms. This means a moderate to heavy rainfall axis will likely
setup somewhere across our area. As of now, the most likely area
will be along I-75 and east towards the east TN mountains. However,
out of caution, a Flood Watch will go into effect at 15Z tomorrow
for the majority of the area. Because of the heavy rainfall
potential, WPC has upgraded the ERO to moderate across portions of
our area. 12Z HREF means paint a good swath of 2 to 3 inches of
rainfall within the moderate ERO. Because of this, flooding will
begin to become a concern.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 330 PM EDT Tue Sep 24 2024
Key Messages:
1. Remnants from Tropical Storm Helene expected to impact the region
Thursday and Friday. Flooding possible as well as gusty winds. Flood
Watch in effect for southeastern Tennessee, including all southern
Appalachian counties, and southwest North Carolina.
2. Unsettled weather will continue throughout the long term period
with temperatures near seasonal norms.
Discussion:
The period starting Thursday morning will feature a closed upper low
to our west and what will eventually become Hurricane Helene
approximately due west of the Keys. Before impacts are felt by
Helene, this upper low to our west will help feed moisture into our
area well before rains from Helene arrive. Which may pose some
issues for SE Tennessee, SW North Carolina, and the southern
Appalachians with several inches of accumulating rainfall. Which
yes, is good for many areas that are dry, but this will be too much
in such a short period of time. Flood Watches are in effect for the
aforementioned areas that will begin Wednesday morning and go
through Friday. Not including amounts in the short term forecast
period, but accumulations beginning Thursday morning and ending on
Saturday, place many areas with 3 inches total rain. Right now, the
rainfall hot spots are SW North Carolina, Polk, Monroe, Blount,
Sevier counties in Tennessee. Unicoi and Carter Counties may feel
the impacts of orographic lift as well.
Other areas will receive a few inches of rainfall, as well, but
track of the storm and downslope drying similar to what mountainwave
events do, will make rainfall amounts more uncertain. Winds will be
the next impact element with those expected to increase as we go
through the day on Thursday. Peak winds and gusts will be late
Thursday and Friday morning when the center of Helene is just to our
south. Higher elevation spots will likely see gusts in the 40 mph
range and into the 50 mph range for the highest peaks. Lower
elevation spots such as the valley will commonly see gusts in the 25
to 35 mph range. No wind hazards have been issued yet, but most
definitely will as we get closer. The main impact from Helene
without question will be the high rainfall amounts and what that
will do once the soils saturate.
Once Helene further weakens and deteriorates later Friday, through
the weekend and into next week, our area will remain under a closed
low aloft which will keep temperatures cooler and unsettled weather
in the forecast. Of course pinning this down beyond a tropical
system that hasn't really gotten itself together yet, is not
possible, so slight to isolated chances of showers paint the last
few days of the long term.
&&
.AVIATION...
(18Z TAFS)
Issued at 125 PM EDT Tue Sep 24 2024
An unsettled TAF period with isolated to scattered showers and
storms over the next 24 hours. A mix of VFR and MVFR conditions are
mostly expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 78 66 75 / 70 80 80 90
Knoxville McGhee Tyson Airport, TN 67 76 65 75 / 80 90 80 70
Oak Ridge, TN 66 76 64 75 / 80 90 80 90
Tri Cities Airport, TN 65 76 64 75 / 60 80 70 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from Wednesday morning through Friday afternoon for
Cherokee-Clay.
TN...Flood Watch from Wednesday morning through Friday afternoon for
Bledsoe-Blount Smoky Mountains-Bradley-Cocke Smoky
Mountains-East Polk-Hamilton-Johnson-Marion-McMinn-Meigs-
Northwest Monroe-Rhea-Sequatchie-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi-
West Polk.
Flood Watch from Wednesday morning through Thursday morning for
Anderson-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
Jefferson-Knox-Loudon-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Roane-
Sullivan-Union-Washington TN.
VA...Flood Watch from Wednesday morning through Thursday morning for
Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...
AVIATION...Hazardous weather outlook, Sep 24, 3:07 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
407 PM EDT Tue Sep 24 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-252015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
407 PM EDT Tue Sep 24 2024 /307 PM CDT Tue Sep 24 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Best timing for a strong to severe thunderstorm is mid-afternoon
until this evening. The main threats are straight-line damaging
winds up to 60 mph, locally heavy rainfall, along with a very low
probability of a tornado and up to 1" hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
...Tropical Storm Helene expected to impact the Tennessee Valley
and Southern Appalachians Late Week...
Moderate to heavy rainfall is expected Wednesday into Thursday
across portions of the area. A Flood Watch has been issued.
Several inches of rainfall is expected and this comes prior to
any rainfall associated with our approaching tropical system.
From late Thursday through Friday Night, a tropical system will
move north into the Tennessee valley and southern Appalachians.
Confidence is increasing on expected impacts. Locally heavy rain
and gusty winds are probable. The highest winds are expected
across the higher elevations of the east TN, southwest VA,
southwest NC mountains, and Cumberland Plateau. Flooding will be
a concern areawide.
.SPOTTER INFORMATION STATEMENT...
Any reports of damaging winds or hail today will be appreciated.
In the hours before
Special weather statement, Sep 24, 11:57 AM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
1257 PM EDT Tue Sep 24 2024
TNZ039-040-042-070-241745-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
1257 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN JEFFERSON...NORTHWESTERN
COCKE...SOUTHWESTERN GREENE AND EASTERN HAMBLEN COUNTIES THROUGH 145
PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baneberry, or near Newport, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morristown, Newport, Dandridge, White Pine, Baneberry, Parrottsville,
Russellville, Mosheim, Caney Branch, and Bybee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 8286 3590 8326 3602 8342 3631 8318
TIME...MOT...LOC 1657Z 225DEG 26KT 3600 8331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Sep 24, 12:35 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
135 PM EDT Tue Sep 24 2024
TNZ040>045-241800-
Cocke Smoky Mountains TN-Washington TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-Unicoi TN-
135 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...EAST
CENTRAL COCKE...SOUTHEASTERN GREENE AND WEST CENTRAL UNICOI COUNTIES
THROUGH 200 PM EDT...
At 128 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Greeneville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greeneville, Tusculum, Caney Branch, Chucky, Cedar Creek, Camp Creek,
Davy Crockett Birthplace, and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 8260 3603 8259 3607 8264 3600 8278
3598 8279 3597 8277 3596 8279 3594 8285
3595 8288 3594 8290 3593 8291 3593 8292
3592 8291 3591 8295 3605 8306 3630 8270
3605 8250
TIME...MOT...LOC 1728Z 237DEG 37KT 3604 8290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CEDSpecial weather statement, Sep 24, 3:28 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
428 PM EDT Tue Sep 24 2024
TNZ013-014-242115-
Claiborne TN-Campbell TN-
428 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLAIBORNE AND
CENTRAL CAMPBELL COUNTIES THROUGH 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Cove Lake State Park,
Clairfield, Fincastle, Royal Blue, and White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.
&&
LAT...LON 3658 8380 3645 8369 3642 8379 3643 8380
3642 8380 3642 8383 3643 8386 3642 8388
3643 8389 3639 8392 3640 8395 3637 8395
3628 8424 3641 8433 3659 8406
TIME...MOT...LOC 2028Z 241DEG 29KT 3638 8418
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Sep 24, 4:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT Tue Sep 24 2024
TNZ014-015-VAZ001-242230-
Claiborne TN-Hancock TN-Lee VA-
529 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CLAIBORNE...HANCOCK AND SOUTHERN
LEE COUNTIES THROUGH 630 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Tazewell, or 11 miles southeast of Middlesboro, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sneedville, Jonesville, New Tazewell, Tazewell, Harrogate,
Springdale, Lone Mountain, Howard Quarter, Evanston, and Arthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3665 8296 3656 8300 3650 8313 3635 8367
3636 8370 3634 8371 3635 8373 3643 8380
3647 8386 3664 8360 3667 8352 3667 8342
3672 8326 3674 8314 3679 8312
TIME...MOT...LOC 2129Z 239DEG 32KT 3646 8364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JLB